New York, 2009Flash Flooding and Heavy Rain in New York, July 30, 2009
July 30, 2009 · NWS BGM · 4 events in 1 county or zone
An area of moderate rainfall with localized heavy showers brought isolated areas of flooding to Sullivan county. Rainfall amounts of 3 to 5 inches fell in the hardest hit areas, where some roads were closed and homes suffered minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of moderate rainfall with localized heavy showers brought isolated areas of flooding to Sullivan county. Rainfall amounts of 3 to 5 inches fell in the hardest hit areas, where some roads were closed and homes suffered minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 29, 11:42 PM EST, 48 minutes earlier.
Area forecast discussion, Jul 29, 11:42 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1242 AM EDT THU JUL 30 2009
.SYNOPSIS...
A STORM SYSTEM WILL MOVE NORTHEAST THROUGH NEW ENGLAND OVERNIGHT.
AS A RESULT...RAIN WILL COME TO AN END...WITH A RETURN TO DRY
WEATHER THURSDAY. A NEW STORM SYSTEM WILL BRING ANOTHER CHANCE FOR
STORMS ON FRIDAY BEFORE DRY WEATHER RETURNS FOR THE START OF THE
WEEKEND. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE END OF
THE WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
BOTH THE SHORT AND LONG TERM DISCUSSION...ALONG WITH THE FORECAST
HAS BEEN SENT EARLY TODAY GIVEN THE SEVERE WEATHER/FLASH FLOODING
THREAT. SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE EASTERN THIRD
OF THE CWA UNTIL 0Z. AREA OF LOW PRESSURE OVER OHIO WITH AN
ASSOCIATED H5 TROF WILL LIFT NORTHEAST LATE TODAY AND TONIGHT. IN
ADVANCE OF THESE FEATURES LIGHT TO MODERATE RAIN HAS SPREAD ACROSS
THE WESTERN 2/3RDS OF PA AND ACROSS MOST OF SW NY STATE. FARTHER
EAST ON THE LEADING EDGE OF THE RAIN SHIELD...THE ATMOSPHERE IS
MORE UNSTABLE AND WILL SUPPORT SEVERE THUNDERSTORMS THIS
AFTERNOON. SBCAPE VALUES ARE ABOVE 1000 J/KG EAST OF I-81 AND
AROUND 1500 J/KG FROM NE PA TO JUST EAST OF BINGHAMTON ACROSS THE
CATSKILLS. IT WILL BE HERE...FROM NE PA TO BINGHAMTON...NORTHEAST
TO UTICA...EASTWARD WHERE THE GREATEST POTENTIAL FOR SEVERE
WEATHER WILL EXIST THROUGH EVENING. WIND BIGGEST THREAT FOLLOWED
BY HAIL. CHANCES FOR ISOLATED TORNADOES INCREASE THIS AFTERNOON AS
HELICITY VALUES INCREASE. RUC SOUNDING FROM KAVP SHOWS BOTH SPEED
AND DIRECTIONAL SHEAR. NAM40 0-1KM BULK SHEAR VALUES INCREASE TO
BETWEEN 20-25 KTS BY 21Z IN THIS AREA.
THE SECOND THREAT FOR THE STORMS TODAY WILL BE THE POTENTIAL FOR
FLASH FLOODING. MAIN AREA OF WIDESPREAD LIGHT TO MODERATE RAIN
WILL INITIALLY FOCUS ON THE NORTHWESTERN PART OF THE CWA WITH MORE
CONVECTION EXPECTED EAST. HEAVY RAIN IS LIKELY THIS AFTERNOON INTO
THIS EVENING AS PWATS INCREASE TO AROUND 2 INCHES....OUR WARM
CLOUD DEPTH EXTENDS UP TO 14KFT...WE HAVE COMPLETE SATURATION UP
TO 20KFT AND A 50KT LLJ DEVELOPS TOWARD 0Z AROUND 5KFT. THIS ALL
POINTS TO THE POSSIBILITY OF FLASH FLOODING. THE HIGHEST THREAT FOR
THIS WILL EXISTS ACROSS THE POCONOS AND CATSKILLS WHERE THE FLASH
FLOOD GUIDANCE IS A BIT LOWER AND TERRAIN ISSUES WILL COME UP.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
STORM SYSTEM MENTIONED ABOVE PULLS EAST BY DAYBREAK THURSDAY.
LINGERING MOISTURE MAY KEEP A FEW SHOWERS AROUND THROUGH MID
MORNING ACROSS THE EASTERN CWA. ON THE WHOLE IMPROVING WEATHER IS
EXPECTED AS DRIER AIR BUILDS IN FROM THE WEST. A NEW AREA OF LOW
PRESSURE BRINGS ANOTHER ROUND OF RAIN...WITH THUNDERSTORMS FRIDAY.
THE START OF THE WEEKEND STILL LOOKS GREAT WITH BOTH THE EURO AND
GFS SHOWING HIGH PRESSURE IN CONTROL. EARLIER RUNS OF THE GFS DID
HAVE MOISTURE LINGERING INTO SATURDAY BUT NOW THE NEWER RUN IS IN
LINE WITH A DRIER SOLUTION. H85 TEMPS SATURDAY ARE A BIT COOLER
THAN PREVIOUSLY ADVERTISED...12C VS. 14/16C. THIS WILL TRANSLATE
TO HIGHS NEAR 80 INSTEAD OF INTO THE 80S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THIS PERIOD WILL CONTINUE TO BE CHARACTERIZED BY A BROAD SOUTHWEST
FLOW ALOFT...IN BETWEEN A GREAT LAKES TROUGH...AND A LARGE HIGH
PRESSURE RIDGE IN THE WESTERN ATLANTIC.
THE PERIOD STARTS OFF QUIET SATURDAY NIGHT INTO SUNDAY. FROM LATE
SUNDAY THROUGH MONDAY...ANOTHER SLOW MOVING COLD FRONT AND
ASSOCIATED UPPER-LEVEL WAVE APPROACHES...PROVIDING OUR NEXT CHANCE
OF SHOWERS AND THUNDERSTORMS.
TUESDAY AND WEDNESDAY...THE ABOVE MENTIONED FRONT IS PROGGED TO
STALL JUST TO OUR SOUTH...SOMEWHERE NEAR THE MASON-DIXON LINE.
THUS...THE THREAT OF PERIODIC CONVECTION WILL CONTINUE...AS UPPER-
LEVEL WAVES RIDE NORTHEASTWARD ACROSS THE AREA. FROM THIS EARLY
VANTAGE POINT...THE BEST CHANCES FOR RAINFALL WOULD BE OVER
NORTHEAST PA...AND PERHAPS THE CATSKILLS.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
THREAT FOR SVR HAS EASED TNGT BUT NUMEROUS SHWRS AND TRWS CONT
OVER MUCH OF THE AREA. THIS PCPN WILL CONT FOR MUCH OF THE EVE AND
GNRLY BRING MVFR CIGS AND VSBYS...ALTHOUGH IFR CONDS ARE PSBL AT
BGM AND ELM...MAINLY DUE TO CIGS. PCPN SHD TAPER OFF ARND 04Z BUT
LWRD CIGS AND VSBY SHD CONT OVRNGT WITH THE ABUNDANT MOISTURE
ARND.
DRIER AIR AND MIXING EARLY WED SHD ALLOW FOR A RETURN TO VFR
CONDS ON THU.
SOUTH TO SOUTHWEST WINDS AROUND 10 KT THROUGH EARLY
EVENING...WILL BECOME LIGHT OVERNIGHT...THEN INCREASE THURSDAY
FROM THE WEST TO ABOUT 10 KT THURSDAY AS WEAK HIPRES BLDS IN.
OUTLOOK...
FRI...RESTRICTIONS POSSIBLE BY AFTERNOON...WITH SHOWERS/THUNDERSTORMS.
SAT...MOSTLY VFR.
LATE SUN INTO MON...MORE RESTRICTIONS POSSIBLE IN SHOWERS/THUNDERSTORMS.
&&
.HYDROLOGY...
LOCALLY HVY RAINFALL CAN BE EXPECTED THIS AFTERNOON AND
EVENING...ESPECIALLY OVER THE POCONOS AND CATSKILLS. RAINFALL OF
1-1.5 INCHES WILL BE POSSIBLE THROUGH THURSDAY MORNING AND HEAVY
DOWNPOURS MAY RESULT IN FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS
TONIGHT.
WHILE THESE AMOUNTS WILL NOT BE HIGH ENOUGH TO RESULT IN
SIGNIFICANT RISES ON THE RIVER SYSTEMS...RISES MAY OCCUR ON AREA
STREAMS AND CREEKS. IF HEAVY RAINFALL BECOMES MORE CERTAIN...FLOOD
WATCHES MAY BE NEEDED LATER ON. ANOTHER ROUND OF POTENTIALLY HEAVY
RAIN WILL EXIST ON FRIDAY...AS ANOTHER SYSTEM SWEEPS THROUGH THE
AREA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...DJN
NEAR TERM...EMH
SHORT TERM...DGM/EMH
LONG TERM...MLJ
AVIATION...DGM/MLJ
HYDROLOGY...
Hazardous weather outlook, Jul 29, 11:16 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1216 AM EDT THU JUL 30 2009
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-310430-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1216 AM EDT THU JUL 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DJN
Flash Flood, Sullivan
- When
- July 30, 12:30 AM EST to 3:30 AM EST
- Where
- Sullivan County, 2.67 mi WNW of White Sulphur Spgs to 2.59 mi WNW of White Sulphur Spgs
- Cause
- Heavy Rain
- Reported by
- NWS Storm Survey
- Coordinates
- 41.810, -74.880
The east branch of Callicoon Creek came out of it's bands at Mowers and More, Inc., along State Route 52. Water flooded the business and displaced numerous trees on either side of the creek. Two large trees were moved the the back of an adjacent house.
Flash Flood, Sullivan
- When
- July 30, 12:30 AM EST to 3:30 AM EST
- Where
- Sullivan County, 1.03 mi E of Livingston Manor Arp to 0.88 mi E of Livingston Manor Arp
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.880, -74.800
Water came out of the banks of the Little Beaverkill river in the town of Livingston Manor on Old Liberty Road. Water was about 3 feet high in one home and covering part of Old Liberty Road. The water was just below the bottom of the bridge across the Little Beaverkill at the intersection of Old Liberty Road and Cross Road.
Heavy Rain, Sullivan
- When
- July 30, 12:30 AM EST to 3:30 AM EST
- Where
- Sullivan County, 0.52 mi W of Jeffersonville
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.780, -74.940
Five inches of rain was measured before the rain gauge overflowed.
Flash Flood, Sullivan
- When
- July 30, 1:45 AM EST to 3:45 AM EST
- Where
- Sullivan County, Jeffersonville to 0.11 mi ESE of Jeffersonville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.780, -74.930
State Route 52 was closed due to flooding and several home evacuations took place.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, July 30, 20091 death · $1.0 million · EF1 · 18 events
- Tornadoes and Flash Flooding in Mississippi, July 30, 2009$8.9 million · EF2 · 6 events
- Tornadoes and Flash Flood in Arkansas, July 30, 2009$1.6 million · EF2 · 7 events
- Tornadoes and Flash Flooding in Arkansas, July 30, 2009$1.1 million · EF2 · 6 events
- Hail and Damaging Winds in Mississippi, July 30 to 31, 2009$1.1 million · 68 kt wind · 39 events
- Tornado and Flash Flood in Tennessee, July 30, 2009$115,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Texas, July 30, 2009$127,000 · 61 kt wind · 17 events
- Damaging Winds in Alabama, July 30, 20091 injured · $121,000 · 61 kt wind · 8 events
- Damaging Winds in Louisiana, July 30, 2009$150,000 · 60 kt wind · 2 events
- Lightning Strike in Georgia, July 30, 2009$150,000 · 1 event
- Flash Flood and Hail in New Mexico, July 30, 2009$63,000 · 1 in hail · 13 events
- Tornado and Flood in Kentucky, July 30, 2009$25,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187521, 187522, 187524, 187523.